< Back to all clusters
[HEALTH] · South Korea · 2 sources

started · updated

Korea Institute for Healthcare Accreditation issues alert on look-alike drug errors

The Korea Institute for Healthcare Accreditation has issued a patient safety alert regarding medication errors caused by ‘look-alike’ drugs. This alert follows a previous warning regarding drugs with similar pronunciations, focusing this time on medications with similar appearances, shapes, or packaging.

Reported incidents include a pharmacy dispensing ‘Janamet’ instead of the visually similar ‘Gemimet,’ which resulted in some patients receiving the incorrect medication. In another case, a patient took ‘Napmin-A’ for 88 days instead of the prescribed ‘Lacore’ due to similar bottle appearances, only discovering the error when their blood pressure failed to stabilize.

To prevent future errors, the Institute recommends that medical facilities maintain specific lists of look-alike drugs and store them separately with labels clearly visible. They also urge healthcare providers to reinforce the ‘5 Rights’ principle—verifying the right patient, drug, dose, route, and time—through regular training. Patients and guardians are encouraged to monitor the names and shapes of their medications and alert medical staff if any discrepancies are noticed.

Entities

Central Patient Safety Center · Korea Institute for Healthcare Accreditation